Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 66, NWS Cheyenne, WY

July 27, 2017Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2017, 2:59 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 2:59 PM MDT (20:59 UTC)
Expired
Jul 27, 2017, 3:30 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 159 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS55 KCYS 272059
SVRCYS
NEC045-165-272130-
/O.NEW.KCYS.SV.W.0066.170727T2059Z-170727T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
259 PM MDT THU JUL 27 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dawes County in the Panhandle of Nebraska...
  Northeastern Sioux County in the Panhandle of Nebraska...

* Until 330 PM MDT

* At 258 PM MDT, a severe thunderstorm was located near Whitney Lake,
  or 20 miles west of Chadron, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Crawford, Whitney Lake and Whitney. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 10356 4291 10341 4276 10303 4253 10326
TIME...MOT...LOC 2058Z 305DEG 17KT 4279 10340 

HAIL...1.25IN
WIND...60MPH
 
$$

Levin
1 follow-up statement
678 
WWUS55 KCYS 272115
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
315 PM MDT THU JUL 27 2017

NEC165-272125-
/O.CAN.KCYS.SV.W.0066.000000T0000Z-170727T2130Z/
Sioux NE-
315 PM MDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIOUX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4272 10347 4283 10335 4276 10303 4253 10326
TIME...MOT...LOC 2115Z 305DEG 17KT 4274 10331 

$$

NEC045-272130-
/O.CON.KCYS.SV.W.0066.000000T0000Z-170727T2130Z/
Dawes NE-
315 PM MDT THU JUL 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHWESTERN DAWES COUNTY...

At 315 PM MDT, a severe thunderstorm was located near Whitney Lake,
or 16 miles west of Chadron, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Crawford, Whitney Lake and Whitney. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4272 10347 4283 10335 4276 10303 4253 10326
TIME...MOT...LOC 2115Z 305DEG 17KT 4274 10331 

HAIL...1.00IN
WIND...60MPH
 
$$

Levin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 11:04 AM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 27, 11:04 AM MDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1104 AM MDT Thu Jul 27 2017

.UPDATE...
Issued at 1054 AM MDT Thu Jul 27 2017

A threat for severe thunderstorms will exist later today for areas
along/east of the Laramie Range in southeast WY. Low-level stratus
has cleared, allowing for strong surface heating within an already
moist/unstable air mass characterized by dew points in the 60s for
many areas. The latest SPC Mesoscale Analysis shows CAPE values of
1500 J/kg along the I-25 corridor as of 16z, and this may increase
further with forecast soundings showing some cooling around 500 mb
over the next few hours. Mean H5-H3 flow around 30-40 knots should
yield sufficient shear for hail-producing supercells. Low LCL hgts
and low-level veering may present a non-zero risk for a tornado as
well. We went ahead and added mention of severe thunderstorms with
the recent upgrade to SLGT Risk from SPC.

&&

.SHORT TERM...(Today through Friday)
Issued at 330 AM MDT Thu Jul 27 2017

The potential exists for some strong to severe storms over the next
two days, especially for areas along and east of the Laramie Range.
A moist airmass will remain in place across the CWA with PW values
from 0.75 inches (west) to between 1.0-1.25 inches (east).  Today is
the second day after the fropa, and with better warming compared to
yesterday, good instability will develop by this aftn over the.
plains of southeast WY.  With dewpoints of 55-60F, both the GFS and
NAM show CAPE values rising to 1250-1500 J/kg. Instability drops off
quickly across the far eastern zones.  Bulk shear increases to
around 40 kts by late aftn as a shortwave trough moves into western
WY and westerly winds aloft come up.  The strongest winds aloft and
shear will exist over Converse/Niobrara counties from 21-00Z where
the NCAR Ensembles have the solid area of higher updraft helicities.

Thus, could definitely see some rotating storms over the plains of
southeast WY, and with the marginal risk from SPC, went ahead and
added small hail and gusty winds.  While brief heavy rain will be
possible due to the high PW values, current thinking is that the
stronger steering flow should limit flash flood threat overall. Kept
20-40 percent PoPs going into the late evening and early night over
Converse/Niobrara counties and the northern Panhandle as the
shortwave moves into northeast WY.  The pattern on Friday will be
similar to today, with temps rising another 5 degrees or so. The
risk of stronger storms will extend eastward into the western
Nebraska Panhandle with CAPE values up to around 1500-1750 J/kg off
the NAM.  Southeast sfc winds veering to northwest aloft will
produce decent deep layer shear.  The threat of storms to the west
of the Laramie Range will generally be less than the last few
days.

.LONG TERM...(Friday night through Wednesday)
Issued at 330 AM MDT Thu Jul 27 2017

Models continue to be in relatively good agreement with the synoptic
pattern through early next week. Similar to previous guidance, the
upper level high over the southern Great Plains will weaken late in
the weekend and will restrengthen over the Great Basin next week.
Jet level flow will remain about 60kts with middle level shortwave
features moving overhead. Will see remnant convection continue
Friday night as a shortwave trough moves overhead, with another
round anticipated on Saturday as additional midlevel energy and a
sfc boundary move across the region. PW's will remain quite high
between 1 to 1.5" through this time, so still think there is
potential for heavy rains and flooding.  We begin the transition to
more northwest flow with drier air filtering in from the northwest
on Sunday. The threat for locally heavy rain on Sunday should be
more focused along upslope favored locations in the mountains and
near the Colorado border. Monday through Wednesday will feature
continued chances for showers and afternoon thunderstorms due to
shortwaves moving overhead in NW flow, with the threat for heavy
rain on Monday less due to lower PW in place. This will be
short-lived though as higher moisture looks to return to the CWA on
Tuesday and Wednesday in deep upslope flow. Temperatures on the
whole will be around normal for this time of year.

&&

.AVIATION...(For the 18Z TAFS through Friday morning)

Another round of showers and thunderstorms are expected this
afternoon and evening across most of southeast Wyoming, including
KLAR and KCYS and terminals across the far western Nebraska
panhandle. Any remnant low CIGS from earlier this morning will
continue to lift into this afternoon with VFR conditions expected.
Showers and thunderstorms will develop shortly over the mountains of
southeast Wyoming and gradually move east/southeast into this
evening. Brief IFR CIGS and VIS are possible with these
thunderstorms along with strong gusty winds. This activity may not
impact most of the western Nebraska terminals until later this
evening and into tonight.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Thu Jul 27 2017

Minimal fire weather concerns through Friday.  Minimum afternoon
humidity values will remain mostly above 25 percent and winds will
be relatively light.  Scattered thunderstorms will be possible
during the afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...CLH
SHORT TERM...ZF
LONG TERM...RJM
AVIATION...TJT
FIRE WEATHER...ZF
Hazardous weather outlook, Jul 27, 3:59 AM MDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
359 AM MDT Thu Jul 27 2017

WYZ101>119-281000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
359 AM MDT Thu Jul 27 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog and drizzle will occur this morning along the southern
Laramie Range and areas east into the Nebraska Panhandle. This
includes the I-80 and US-287 corridors. Visibility may be reduced
to less than one mile in spots. For later today, isolated to
scattered showers and thunderstorms will develop over the high
country this afternoon and will move east across the plains
through the late afternoon and evening. Some of the storms may
produce brief heavy rain, small hail, and wind gusts to 45 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
occur almost each day. Some storms may produce heavy rain and
localized flooding.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-281000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
359 AM MDT Thu Jul 27 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Patchy fog will occur this morning mainly in the southern
Nebraska Panhandle. Isolated to scattered showers and
thunderstorms are then expected to move into the Panhandle from
Wyoming this evening. Some of the storms may produce brief heavy
rain and wind gusts to 45 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
occur almost each day. Some storms may produce heavy rain and
localized flooding.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 27, 2:40 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
240 PM MDT THU JUL 27 2017

NEZ002-095-272130-
Dawes NE-North Sioux NE-
240 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWES AND NORTHEASTERN
SIOUX COUNTIES UNTIL 330 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Whitney Lake, or 24 miles west of Chadron, moving
southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Chadron, Crawford, Whitney Lake, Chadron Airport and Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4281 10363 4295 10348 4282 10301 4256 10326
TIME...MOT...LOC 2040Z 305DEG 16KT 4285 10348

Levin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:40 PM MDTSpecial Weather StatementCYSDawes50 min
Jul 27, 3:28 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes32 min
Jul 27, 4:12 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes33 min
Jul 27, 4:42 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes33 min
Jul 27, 4:46 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux44 min
Jul 27, 4:47 PM MDTSevere Thunderstorm WarningCYSSioux28 min
Jul 27, 5:12 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill33 min
Jul 27, 5:14 PM MDTSevere Thunderstorm WarningCYSSioux31 min
Jul 27, 5:34 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff41 min
Jul 27, 5:42 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill33 min
Jul 27, 5:43 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.